South Carolina, 2019

Tornadoes and Damaging Winds in South Carolina, April 19, 2019

April 19, 2019 · NWS CAE · 24 events in 11 counties and zones

Moderate to strong atmospheric instability and shear led to a line of showers and thunderstorms along a cold front, that moved east across the region during the afternoon, producing wind damage along with some embedded tornadoes. NWS Storm Survey teams found that a total of 5 tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Moderate to strong atmospheric instability and shear led to a line of showers and thunderstorms along a cold front, that moved east across the region during the afternoon, producing wind damage along with some embedded tornadoes.

NWS Storm Survey teams found that a total of 5 tornadoes occurred. Considerable thunderstorm downburst wind damage also occurred. A 3-year-old boy was killed when a large tree, that was downed by strong thunderstorm winds, fell onto his home near Sumter, SC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 19, 9:56 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 19, 9:56 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1056 AM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front crossing the region will bring strong to
severe thunderstorms to the area today. Much cooler air will
move into the area behind the front Saturday with temperatures
moderating Sunday into the middle of next week as high pressure
resides over the region. The next chance of showers will be
Wednesday and Thursday as a weak front nears the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highly amplified pattern with an upper low cutting off over the
lower Mississippi Valley today. A surface cold front is
currently moving into Georgia, and will push across south
Carolina this afternoon. A squall line crossing GA is now
approaching the CSRA, and will continue east across the
Midlands through the afternoon. The western half of the forecast
area in an enhanced risk for severe storms, while the eastern
half of the Midlands is in moderate risk, where diurnal trends
would indicate a greater chance for severe weather. Given the
strength of the environmental wind fields, and the organizing
convection, the squall line will likely will be accompanied by
increasing potential for damaging wind gusts. Brief tornadoes
are also possible, and the Storm Prediction Center has issued a
Tornado Watch for the entire area through 6 PM. Models continue
to show wind shear with instability increasing to moderate
during the late afternoon. The threat for severe weather will
end this evening as the squall line moves east of the area.

A strong pressure gradient developing over the region will
bring windy conditions, and a Lake Wind Advisory has been
issued through midnight.

High temperatures will range from the lower 70s west to around
80 degrees east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cold front will be east of the forecast area this evening and
move further into the Atlantic Basin overnight as the upper low
remains west of the region. The upper low will track
northeastward tonight nearing the Ohio Valley by daybreak
Saturday then slowing as it ejects further northeastward
Saturday and Saturday night. With the front moving further away
from the region tonight and drier air behind the front moving
over the area will see remaining showers and isolated
thunderstorms come to an end during the evening with dry weather
expected overnight. Winds will remain strong and gusty into the
early morning hours before diminishing toward daybreak
resulting in strong cold air advection over the region and
overnight low temperatures falling into the upper 40s to around
50.

Forecast issue Saturday with the upper low northwest of the
forecast area and the cold pool aloft. Although cold air
advection will be weakening afternoon highs will struggle to
reach the low to mid 60s limiting convective potential. Model
soundings indicate some lingering low level moisture so have
remained with slight chance pops on Saturday across the northern
and western Midlands with a dry forecast elsewhere. Clouds will
slowly diminish Saturday night and winds will become light
toward daybreak resulting in overnight lows in the low to mid
40s.

Sunday and Sunday night will see high pressure building into
the region along with drier air. The northwesterly flow which
brought the cold air advection to the region will have exited
the area and with plenty of sunshine temperatures will warm back
into the low to mid 70s for most locations. With light and
variable winds and mostly clear skies Sunday night radiational
cooling will be optimal resulting in overnight lows in the upper
40s to around 50.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will dominate the region through Wednesday with
temperatures continuing to warm each day. This will keep dry
conditions in place with mostly clear skies Monday and Tuesday.
On Wednesday the synoptic situation will begin to change as a
frontal boundary drops southward toward the region. As the front
moves toward the area flow will turn to southerly and moisture
will begin returning to the area. On Thursday the GFS bring the
front into the forecast area while the ECMWF hangs the front
through central NC. As such have kept slight chance pops for
the area for Wednesday and Thursday. Temperatures through the
long term will be in the low to mid 80s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR cigs affecting the TAF sites. Strong/gusty
winds are developing and will continue through the end of the
TAF period. Severe thunderstorms may occur across the area
today.

Mostly dry conditions across the TAF sites currently. Based on
current storm motion. the line of strong to severe
thunderstorms currently moving through Georgia is expected to
reach AGS/DNL around 16Z, and CAE/CUB and OGB around 19Z. Strong
wind shear will be associated with the front supporting
organized thunderstorms. There will be possibility of damaging
winds, and isolated hail and tornadoes. The bulk of the showers
should be east of the terminals by 21Z, but convergence near
the front and cooling aloft supports a continued shower chance.

May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the evening.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds will continue
into Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 19, 3:22 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Fri Apr 19 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Fri Apr 19 2019

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will cross the area today. Severe thunderstorms
producing damaging wind gusts and isolated tornadoes are possible
ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Columbia radar (KCAE), 79 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 tornado. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
April 19, 11:58 AM EST to 12:00 PM EST
Where
Edgefield County, 1.86 mi WNW of Supreme
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.830, -81.960

Trees down on US Hwy 25. Time estimated.

Thunderstorm Wind, Edgefield

When
April 19, 12:18 PM EST to 12:20 PM EST
Where
Edgefield County, 5.94 mi NE of Supreme
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -81.870

Tree down on Long Cane Rd near Saluda Co line. Time estimated.

Thunderstorm Wind, Saluda

When
April 19, 12:45 PM EST to 12:47 PM EST
Where
Saluda County, 6.68 mi ESE of Perrys Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.080, -81.570

Awning peeled back and roof damage occured to a trailer. Time estimated.

Tornado, Orangeburg

When
April 19, 12:48 PM EST to 12:56 PM EST
Where
Orangeburg County, 4.44 mi WNW of Branchville to 3.76 mi ENE of Rowesville
Rating
EF2
Path length
10.6 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.269, -80.893

An EF-2 tornado touched down along the South Fork of the Edisto River near South River Rd. The tornado then moved quickly to the north-northeast for nearly 11 miles, crossing Hudson Rd near the north fork of the Edisto River, Calhoun St, US Hwy 21 south of Rowesville, and then lifted along Bethel Forest Rd. The tornado did considerable damage, snapping and uprooting a large number of hardwood and softwood trees along its path. Several trees fell onto homes, vehicles and sheds. A metal shed was destroyed with debris spread over 50-100 yards. The tornado|was on the ground for about 8 minutes.

Thunderstorm Wind, Newberry

When
April 19, 12:52 PM EST to 12:55 PM EST
Where
Newberry County, 2.82 mi SSW of Southeast Newberry
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.210, -81.580

Trees and power lines were downed along Clara Brown Rd.

Thunderstorm Wind, Orangeburg

When
April 19, 12:54 PM EST to 12:57 PM EST
Where
Orangeburg County, 3.1 mi NE of Bowman
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -80.640

County EM reported trees down on Arista Rd. Time estimated.

Thunderstorm Wind, Richland

When
April 19, 12:55 PM EST
Where
Richland County, 0.69 mi N of Columbia Owens Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.980, -81.000

Public reported 2 large trees were downed in the Rosewood neighborhood. Wind gusts were estimated at 50-55 mph. A peak wind gust of 52 MPH was measured at nearby Owens Field at 1355 EDT (1255 EST).

Thunderstorm Wind, Richland

When
April 19, 12:55 PM EST
Where
Richland County, 0.35 mi E of Columbia Owens Arpt
Measured
45 kt (52 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.971, -80.994

ASOS unit at Owens Field airport measured a peak wind gust of 52 MPH at 1355 EDT (1255 EST).

Thunderstorm Wind, Orangeburg

When
April 19, 12:59 PM EST
Where
Orangeburg County, 0.9 mi NW of Orangeburg Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.460, -80.860

ASOS unit at Orangeburg Municipal Airport measured a peak wind gust of 52 knots (60 mph) at 1359 EDT (1259 EST).

Tornado, Orangeburg

When
April 19, 1:01 PM EST to 1:07 PM EST
Where
Orangeburg County, 4.1 mi WNW of Four Holes to 3.32 mi E of Jamison
Rating
EF1
Path length
5.67 mi
Path width
400 yd
Continued into
Calhoun, Sc (CAE)
Reported by
NWS Storm Survey
Coordinates
33.494, -80.789

An EF-1 tornado touched down in Orangeburg Co SC around 1401 EDT (1301 EST) near the intersection of Old Elloree Rd and Odell Dr. The tornado then moved quickly to the north-northeast for nearly 8 miles, crossing Cloverdale Lane, Gramling Rd, Interstate 26, Glenzell Rd, Cameron Rd, Shulmer Rd, and finally Mount Carmel Rd. The tornado then moved into Calhoun Co SC around 1407 EDT (1307 EST) near Church Camp Rd and Moorer Rd. The tornado continued to the NNE crossing Belleville Rd and then lifted around 1409 EDT (1309 EST) before reaching US Hwy 176.

The tornado did considerable damage, snapping and uprooting a large number of hardwood and softwood trees along its path. Trees fell onto several mobile homes, destroying at least 2 of them. At least one home had shingles removed from the roof. An agricultural center pivot irrigation system was also knocked over off of Mount Carmel Rd.

Tornado, Calhoun

When
April 19, 1:07 PM EST to 1:09 PM EST
Where
Calhoun County, 2.94 mi WNW of Cameron to 3 mi ESE of Riley
Rating
EF1
Path length
2.15 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
33.573, -80.763

An EF-1 tornado touched down in Orangeburg Co SC around 1401 EDT (1301 EST) near the intersection of Old Elloree Rd and Odell Dr. The tornado then moved quickly to the north-northeast for nearly 8 miles, moving into Calhoun Co SC around 1407 EDT (1307 EST) near Church Camp Rd and Moorer Rd. The tornado continued to the NNE crossing Belleville Rd and then lifted around 1409 EDT (1309 EST) before reaching US Hwy 176.

The tornado did considerable damage, snapping and uprooting a large number of hardwood and softwood trees along its path. Walls collapsed on a cinder block garage, with the metal roofing tossed across the roadway, on Moorer Rd.

Tornado, Newberry

When
April 19, 1:07 PM EST to 1:09 PM EST
Where
Newberry County, 1.83 mi ENE of Cromer Xrds to 1.59 mi SE of Eison Xrds
Rating
EF1
Path length
1.89 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.428, -81.619

An EF-1 tornado touched down near the south end of Asias Branch Rd and moved quickly to the north-northeast. The tornado downed a few trees along with large branches near Asias Branch Rd. The tornado continued toward Jeanette Rd and then to Old Newberry Hwy. The most extensive damage occurred along Old Newberry Hwy near the intersection with Jeanette Rd. The tornado completely destroyed a large 2 story chicken house that was constructed of oak beams and insulated with a tin roof. There were numerous trees damaged in this area. Some trees were snapped, uprooted and large limbs were blown off. A small out building sustained damage to the metal roof and siding. Another small shed behind a mobile home was moved two feet off of the foundation. There was damage to the under-pinning of the mobile home.

Tornado, Newberry

When
April 19, 1:08 PM EST to 1:09 PM EST
Where
Newberry County, 1.18 mi NW of Browns Xrds to 1 mi SSE of Bakers Xrds
Rating
EF0
Path length
0.33 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
34.381, -81.546

An EF-0 tornado briefly touched down near US Hwy 176 and moved quickly north to Mollys Rock Rd where it dissipated. Most of the damage was restricted to a small area along Mollys Rock Rd. There were three hardwood trees and one softwood tree that were snapped. One large oak tree was snapped off near the ground and the other |trees were snapped off about 15 to 20 feet above the ground.

Thunderstorm Wind, Sumter

When
April 19, 1:25 PM EST to 1:35 PM EST
Where
Sumter County, 1.66 mi SW of Wedgefield to 2.38 mi SSE of Stateburg
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.864, -80.542

An NWS Storm Survey Team found that thunderstorm downburst winds knocked down several trees along a path that extended from Middleton Rd, NE to the town of Wedgefield, and NE to near McLaurin Rd. Time estimated.

Tornado, Clarendon

When
April 19, 1:29 PM EST to 1:33 PM EST
Where
Clarendon County, 3.88 mi S of Manning Clarendon Ar to 1.92 mi SE of Manning Clarendon Ar
Rating
EF2
Path length
2.91 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
33.524, -80.220

A tornado touched down near the shore of Lake Marion near M W Rickenbaker Rd then moved to the NE. The first point of damage was found at Camp Bob Cooper where there were multiple trees down across the camp. There was also damage to two docks and minor roof damage to one of the cabins.

The tornado moved across a cove on Lake Marion to Lesesne Dr, McFadden Ave, and Regal St where the tornado reached an intensity of EF-2. The EF-2 tornado continued to the NNE to near Patriot Rd, Rockfish Rd and Possum Run. Along this path from Lesesne Dr up to Rockfish Rd, there was widespread tree damage. Trees were either uprooted or snapped and fell on homes, vehicle and boats. There were several mobile homes which sustained damage. One was completely destroyed with just the cinder block supports remaining. Another was partially destroyed with the backside addition of the home collapsed.

The tornado then weakened some and continued northeast causing damage to trees and minor damage to homes along Malibu Dr and Beaver Dr before lifting just past Durant Lane.

Thunderstorm Wind, Lancaster

When
April 19, 1:36 PM EST to 1:38 PM EST
Where
Lancaster County, 0.57 mi E of Cauthens Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.620, -80.760

Trees down on New Hope Rd. Time estimated.

Thunderstorm Wind, Sumter

When
April 19, 1:39 PM EST
Where
Sumter County, 1.65 mi SSE of (Ssc)shaw Afb Sumter
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.949, -80.466

An NWS Storm Survey found that thunderstorm downburst winds toppled a large pine tree onto a mobile home on Blanche Rd in Sumter. A 3-year-old boy was inside the home at the time and was initially seriously injured. Later reports from the media indicated that the boy succumbed from his injuries on April 26. Event time estimated.

Thunderstorm Wind, Sumter

When
April 19, 1:40 PM EST
Where
Sumter County, 0.57 mi E of (Ssc)shaw Afb Sumter
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.970, -80.470

ASOS unit at Shaw AFB near Sumter measured a peak wind gust of 55 knots (63 mph) at 1440 EDT (1340 EST).

Thunderstorm Wind, Sumter

When
April 19, 1:40 PM EST to 1:45 PM EST
Where
Sumter County, Rmebert to 0.9 mi SW of Quints Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.100, -80.530

Thunderstorm downburst winds took down numerous trees along a swath stretching from Rembert to Dalzell to north Sumter. Time estimated.

Thunderstorm Wind, Lancaster

When
April 19, 1:40 PM EST to 1:50 PM EST
Where
Lancaster County, 0.69 mi S of Lancaster to 2.19 mi NE of Camp Creek
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.710, -80.771

Trained spotter and law enforcement reported downed trees and structural damage due to a thunderstorm downburst. Wind damage occurred to a brick structure on Brooklyn Ave in Lancaster. Trees were downed on SC Hwy 9 and Sunshine Rd. A tree fell on a house on Stinson Rd. Three trees were downed on Thompson Rd. Time estimated.

Thunderstorm Wind, Kershaw

When
April 19, 1:42 PM EST to 1:45 PM EST
Where
Kershaw County, 3.85 mi SSE of Liberty Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.430, -80.770

Tree down on Garden Spot Ln at Hwy 97. Time estimated.

Thunderstorm Wind, Lee

When
April 19, 1:54 PM EST to 2:00 PM EST
Where
Lee County, 3.64 mi NNW of Manville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.200, -80.320

Trees were downed along I-20 near the 114 mile marker.

Thunderstorm Wind, Lee

When
April 19, 1:55 PM EST to 2:00 PM EST
Where
Lee County, Bishopville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.220, -80.250

Media relayed photo, via social media, of a tree down on a house in Bishopville.

Thunderstorm Wind, Lancaster

When
April 19, 2:00 PM EST to 2:05 PM EST
Where
Lancaster County, 2.68 mi NW of Birdtown
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.660, -80.460

Trees down on Taxahaw Rd. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for South Carolina, 2019Warnings in South Carolina, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 814007, 814004, 814014, 809914, 814003, 814002, 813637, 813638, 813634, 813553, 813554, 813555, 813556, 813559, 813557, 814006, 813560, 813561, 813633, 813641, 814001, 813635, 813636, 814005.